Nebraska, 2017

Damaging Winds in Nebraska, July 2, 2017

July 2, 2017 · NWS GLD · 5 events in 3 counties and zones

During the evening a line of southward moving thunderstorms produced a line of outflow winds. Along and behind the outflow, gusts up to 75 MPH were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a line of southward moving thunderstorms produced a line of outflow winds. Along and behind the outflow, gusts up to 75 MPH were reported. The highest wind speed was measured near Indianola. The dispatch center in Stratton had numerous calls from around Hitchcock county of general wind damage from the thunderstorm winds. However no specific wind damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 4:46 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 2, 4:46 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Sun Jul 2 2017

.UPDATE...
Issued at 540 PM MDT Sun Jul 2 2017

Updated the forecast earlier to put in the severe thunderstorm
watch. In addition adjusted pops to fit current trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 2 2017

Latest model guidance continues to advertise a chance of showers
and thunderstorms moving across the area this evening through
early Monday morning as a weather disturbance and favorable upper
level jet divergence moves through from the west. Details are in
timing the arrival and departure (west to east) of what could be a
line/broken line of storms with large hail, damaging outflow
winds and locally heavy rainfall. 18z models have backed off
considerably on areal coverage of storms so a low confidence
forecast right now. Broadly speaking isolated thunderstorms in
eastern Colorado late this afternoon with precipitation exiting
the far eastern forecast area by 09z or so. Low temperatures in
the mid 50s to around 60 in far eastern Colorado with low to mid
60s east of the CO/KS border.

On Monday a similar scenario sets up. Looks like another upper
disturbance reaches far eastern Colorado by mid to late afternoon
then moves across the area during the evening. May have quite a bit
more cloudiness with winds from the east/southeast under 10mph.
Afternoon temperatures will be a little cooler with readings in the
upper 80s to low 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 138 PM MDT Sun Jul 2 2017

Showers and thunderstorms are ongoing heading into Monday night. A
shortwave continues across the region along the east side of a low
amplitude ridge located over the western CONUS. Increased
instability due to ample moisture from southerly surface flow
combined with steep lapse rates and decent shear will allow the
potential for severe thunderstorms to persist into the evening.
Sunday's convection makes it difficult to pin point where storms
will develop on Monday, but anticipate thunderstorm activity to exit
the area to the east by midnight. Large hail and damaging winds will
be the main threats. Heavy downpours will be possible as well.

The upper ridge over the western half of the country begins to
expand on Tuesday as Monday's shortwave passes off to the east. A
weak disturbance on Tuesday generates a slight chance of
precipitation for portions of the region in the afternoon and
evening. Cannot rule out isolated severe thunderstorms with enough
instability and shear in the area, but any storms will be limited by
the ridge.

Heights continue to rise as the ridge stretches east and north on
Wednesday and Thursday. This results in dry conditions during this
period. Spotty chances for thunderstorms return Friday through the
weekend with a cold front approaching the High Plains from the north
and weak disturbances traveling along the eastern periphery of the
ridge. Will monitor if high pressure to the west hinders these
precipitation chances.

Highs remain in the upper 80s to upper 90s throughout the period,
peaking on Thursday. Low temperatures will generally be in the upper
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 540 PM MDT Sun Jul 2 2017

Vfr conditions are expected at this time. For Kgld, main issue to
address will be the onset of thunderstorms. There is still some
uncertainty for this onset but do expect storms to be near the
site during the evening. So inserted vcts from 02z to 06z.
Otherwise south to southeast 8 to 15 knots during this entire
period.

For Kmck, more certainty with this site. It does look like a
cluster of thunderstorms will move through the site beginning in
the 02z-03z time frame. Forecast currently calls for vfr but will
continue to monitor incoming cluster to see if sub vfr conditions
are needed. So have thunderstorms affecting the site til 06z with
vcts for few hours after that. Outside of thunderstorm winds south
southeast winds of 7 to 13 knots is expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 2, 2:35 PM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Sun Jul 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through about midnight
MDT (1 AM CDT) across much of the Tri-State area as a strong weather
disturbance moves through. Large hail, damaging outflow winds and
locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms are possible late Monday afternoon in
far eastern Colorado with the threat spreading east into western
Kansas and extreme southwest Nebraska during the evening hours.
Large hail and damaging winds will be the primary threats.

Strong to severe thunderstorms are possible on Tuesday for areas
east of highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 2, 5:46 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT SUN JUL 2 2017

COZ091-030115-
Kit Carson County CO-
646 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
715 PM MDT...

At 645 PM MDT, thunderstorm outflow was located near Stratton, moving
east at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Burlington, Stratton, Seibert, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 401 and 441.
 Highway 385 between mile markers 177 and 203.

LAT...LON 3913 10297 3949 10295 3953 10221 3914 10220
TIME...MOT...LOC 0045Z 267DEG 24KT 3929 10264

Lundquist

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 2, 7:02 PM MST
Where
Dundy County, 0.48 mi SW of Benkelman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.046, -101.537

Thunderstorm Wind, Red Willow

When
July 2, 8:17 PM CST
Where
Red Willow County, Mc Cook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.200, -100.620

Estimated wind gusts of 60 MPH.

Thunderstorm Wind, Hitchcock

When
July 2, 8:36 PM CST
Where
Hitchcock County, 7.01 mi SSE of Culbertson
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.136, -100.779

Thunderstorm Wind, Red Willow

When
July 2, 8:40 PM CST
Where
Red Willow County, 2.05 mi N of Indianola
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.260, -100.421

Thunderstorm Wind, Red Willow

When
July 2, 8:43 PM CST
Where
Red Willow County, 4.2 mi N of Lebanon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.110, -100.269

Estimated time of report from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713124, 713120, 713121, 713122, 713123.